I am have a sharp pain at the end of urination.

For the past few weeks at the end of urination i feel a sharp pain. It doesn't hurt or burn during the flow just at the end. However i do feel like i need to urinate all the time and my bladder feels full with a tingling/burning sensation. At times though I also experinece sharp pains in both my bladder and at the enternace of my vagina especially if i clench the muscles. I do have a stent in as i have kidney stones but I recently had a smear test which left me feeling sore and was painful. i am currently taking Nitrofurantoin but seems to be making it worse. I have also tried pharmacy cystitis kits and a vaginal cream for BV. I currently drink about 2litres of water and a glass of cranberry juice a day.

Accepted Answer

Date:Sep / 2012

Thank you for your question.

Sorry for the delayed answer. I will give full answer here as well as in main answer section - I hope that helps.

Your symptoms are very common symptom for 50% of patients with a stent in situ. Please seehttp://www.shergillurology.com/images/JJ-Stent-for-Ureteric-Obstruction.jpg.

Unfortunately, we cannot predict who will get symptoms and who will be ok. The most likely explanation is that the stent has changed its position within the bladder (as it can do, because it is a dynamic instrument). Hence, the end of the stent is probably irritating the "trigone" which is the most sensitive part of the bladder.  Importantly, it is also responsible for the "referred" pain that you are experiencing in the vagina. This "referred" pain is similar to the left arm pain many patients get when they are having a heart attack or angina type symptoms. The constant need to urinate is also due to irritation of the "trigone" which is the area in the bladder from which nerve messages are sent to your brain to make you urinate / go to have a pee. Antibiotics are unlikely to improve things for you - as infection is unlikely to be the cause of your symptoms. The other efforts you have made, including pharmacy cystitis kits, vaginal creams, 2litres of water and a glass of cranberry juice a day are all helpful, but as you can appreciate, ultimately getting rid of the stent is the way forward. Clearly, the stent can only be got rid of once the kidney stones are treated. You may wish to discuss this with your urologist to try and expedite the treatment plans. Did they receommend surgery (laser) or lithotripsy to treat the stones.

Sorry for the delayed answer. I will give full answer here as well as in main answer section - I hope that helps.

Your symptoms are very common symptom for 50% of patients with a stent in situ. Please seehttp://www.shergillurology.com/images/JJ-Stent-for-Ureteric-Obstruction.jpg.

Unfortunately, we cannot predict who will get symptoms and who will be ok. The most likely explanation is that the stent has changed its position within the bladder (as it can do, because it is a dynamic instrument). Hence, the end of the stent is probably irritating the "trigone" which is the most sensitive part of the bladder.  Importantly, it is also responsible for the "referred" pain that you are experiencing in the vagina. This "referred" pain is similar to the left arm pain many patients get when they are having a heart attack or angina type symptoms. The constant need to urinate is also due to irritation of the "trigone" which is the area in the bladder from which nerve messages are sent to your brain to make you urinate / go to have a pee. Antibiotics are unlikely to improve things for you - as infection is unlikely to be the cause of your symptoms. The other efforts you have made, including pharmacy cystitis kits, vaginal creams, 2litres of water and a glass of cranberry juice a day are all helpful, but as you can appreciate, ultimately getting rid of the stent is the way forward. Clearly, the stent can only be got rid of once the kidney stones are treated. You may wish to discuss this with your urologist to try and expedite the treatment plans. Did they receommend surgery (laser) or lithotripsy to treat the stones.
 

Thank you for using Thanks Doctor. I do hope this information is of use to you.
Yours faithfully,
The Thanks Doctor Team

Patient's Response

Date:Sep / 2012

I had the stones treated back in July however there are still 2 left but the consultant has decided to remove the stent asap. Should the discomfort go once the stent is removed?

Accepted Answer

Date:Sep / 2012

Thank you for your question.

Yes, it should. Normally takes 24-48 hours to normalise after stent removal. Clearly I dont know ur full history, and the size and location of the stones, but it may have been better for you to have had all stones treated in one go, or at least treated before the stent came out. All stones can be treated effectively with a laser these days. This way the risk of further renal colic is reduced significanlty - ie: the chance of those stones falling down and causing a blockage are reduced. Over time, they will inevitably enlarge, albeit slowly.

Thank you for using Thanks Doctor. I do hope this information is of use to you.
Yours faithfully,
The Thanks Doctor Team

Doctors' Login Join the team News Sitemap Terms & Conditions

©2010 All Rights Reserved. Thanks Dr Ltd.